The Diabetes Forum Support Community For Diabetics Online banner

1 - 6 of 6 Posts

·
Registered
Joined
·
7 Posts
Discussion Starter #1
Hi, Ive been long term using avandia to control my symptoms along with glucor and metformin. Without the avandia I generally run around the 8-9 mmol/l 's mark (140-160mg/dl?) but I can nudge it down to 3-4mmol/l's where it should be with the avandia.
Now my doc's told me at my last review that avandia is being withdrawn from the market here because of heart problems in repeated study groups and all avandia using diabetics were to change to a alternative xelevia treatment.
He told me it would be exactly the same treatment, affect me in the same way etc and I would feel no difference.

So far, Ive read that they work the same as gliclazide rather than avandia, in that they drive the pancreas harder to produce more insulin, so theres the risk of going "too low" and a hypo, which there wasn't with the avandias.

On switching, I now get lots of horrid gas, it comes up through my throat and out the other end too, I went to the doc and he just offered me charcoal tablets which I pointed out to him was rather treating the symptoms than any potential cause.
Ive also had recently on two occasions rather severe vomitting episodes, that my stomache just HAD to evacuate everything, afterwards of course I had to stop taking meds and not eat anything for a few days, these have been attributed to a case of mild food poisening :confused: , after a few days I got control of everything and slowly reintroduced food and felt much better.

So I decided to just stop taking the xelevia after the last sickness event as a test, and went back on just metformin and glucor, while my blood sugars are again higher than they should be (but not insanely high and reducing after eating etc) I havent been feeling sick.
Ive been told to reintroduce the xelevia, and here is where I am, I took the first one yesterday dinnertime after a week of feeling well, and Im now starting to feel queasy and a bit rough and my blood sugars are still in the elevated 8-10 region so its not a hypo or my body getting used to being in the normal range. If Im sick again tommorow, Im throwing the lot in the bin and if the doc wont listen Im changing doctors.
This has come at a really bad time for me, I would have stayed on avandia until the new year as I have a lot of work to get through on a self build housing project, plus the stress of xmas etc but I wasn't offered it as an option sadly.

So has anyone else made the jump between the two meds because of the concerns over avandia and heart problems? and what were your experiences.
 

·
Registered
Joined
·
7 Posts
Discussion Starter #2
Forgot to add the level of medication, as I guess its very relevant with interaction problems.
Metformin 1000mg 3 times a day with meals, glucor 100mg 3 times a day with meals, xelvia 100mg once a day with breakfast and alluplurinol 200mg once a day.
I test with a glucotrend, and the doctor gets me to take a long term blood gas blood analysis every 3 months so I cant just lie :D
 

·
Registered
Joined
·
3,024 Posts
I started using Avandia in 1999 and my heart is strong and healthy. I think there is only a very small percentage of diabetics who have any heart problems with that medication. My doctor did have me switch to Actos in 2007 but, after 6 weeks of higher blood sugar, I went to an endo for a second opinion. She told me to go back to Avandia since I had taken it for 8 years and had no problems. I would hate to give it up since it has helped me so very much.

I do have problems with gas and weight. I have read that Avandia causes weight gain and gas but I have managed to keep from gaining weight during the past several years. I exercise by walking 2.5 miles in one hour on roads with a lot of hills. I also have a treadmill for bad weather days. I have reduced my carb intake to 130g per day. That has worked well for me.

I don't know many people who use Januvia so I cannot comment on that. Most of the Type 2 meds have side effects and it can take a few weeks for your body to adjust. Many Type 2's have reported they had nausea with Metformin when they started but they adjusted after a few weeks.
 

·
Registered
Joined
·
7 Posts
Discussion Starter #5
I started using Avandia in 1999 and my heart is strong and healthy. I think there is only a very small percentage of diabetics who have any heart problems with that medication. My doctor did have me switch to Actos in 2007 but, after 6 weeks of higher blood sugar, I went to an endo for a second opinion. She told me to go back to Avandia since I had taken it for 8 years and had no problems. I would hate to give it up since it has helped me so very much.
The decision to switch wasn't mine. In France you get a approved list of medications that the doctors can prescribe from, and avandia has been withdrawn from that list for the increased heart risk problem. So either I seek them out privately and go against his advice and have problems every time I have a illness that they can blame on my doing this, or I do as Im told and switch.

However an update, I went back to him with my results and symptoms and he also thinks that the xelevia is the culprit and told me to stop taking it immediately as apparently some of his other patients have also had the same reaction (although I suspect he used me as the definate test case as Im both relatively young and physically active). I did so and since Ive felt much healthier again albiet with slightly elevated blood sugars.
Ive heard about the metformin sickness on introduction, although this was nothing comparable, but it should be pointed out everyones reaction to different substances is different, so it may just be my physiology that didnt agree with the xelevia.
He's now prescribed me with glimepiride mylan (brand name Amaryl), 1mg per day, increasing the dose after a monthly review until I get good control. And today, Im sat looking at the box ready to open it, wondering if I should put it off until after the xmas major deadline in case it lays me out again with some other reaction...
 

·
Registered
Joined
·
3,024 Posts
I understand your hesitating to use the Amaryl. I have had unpleasant reactions to some of my meds, but things eventually improved and there was no problem after I adjusted. It can take months sometims to completely adjust.

It sounds like you had mor makor side effects than I did. I hope the Amaryl works well for you.
 
1 - 6 of 6 Posts
Top